New Mexico, 2005

Flash Flood in New Mexico, August 19, 2005

August 19, 2005 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 18, 12:47 PM MST, 11 hours 33 minutes earlier.

Area forecast discussion, Aug 18, 12:47 PM MST, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT THU AUG 18 2005

.SHORT TERM...
A PLUME OF PACIFIC MOISTURE WILL REMAIN OVER THE FORECAST AREA AHEAD
OF A WEAK COLD FRONT THAT WILL EDGE INTO THE NORTHWESTERN PERIPHERY
OF THE CWA TONIGHT AND INTO TOMORROW MORNING.  THE SURFACE FRONT
LOOKS TO STALL OUT NORTH OF THE AREA INSTEAD OF PUSHING THROUGH...SO
I DONT REALLY THINK IT WILL AFFECT MOST OF THE CWA IMMEDIATELY.
MOST LIKELY...IT WILL SERVE AS A WIND SHIFT DEVICE FOR OUR COUNTIES
IN SE NEW MEXICO AND PARTS OF THE HIGHWAY 54 CORRIDOR AS IT HANGS
OUT FOR A WHILE.  HIGHER TERRAIN WILL SEE SOME ISOLATED SHOWERS AND
THUNDERSTORMS THAT WILL BEGIN THIS EVENING AND CONTINUE INTO THE
EARLY MORNING HOURS AS THE FRONT NUDGES IN CLOSER TO THE CWA.

DEWPOINTS ALONG AND AHEAD OF THE FRONT WILL REMAIN IN THE LOW TO MID
60S.  DEPENDING ON WHERE THE FRONT ACTUALLY SETS UP...AREAS BEHIND
IT WILL BEGIN TO SEE SLIGHTLY LOWER DEWPOINTS...HOWEVER...MUGGY
CONDITIONS WILL CONTINUE UNTIL GROUND MOISTURE FROM RECENT RAINS HAS
COMPLETE DRIED UP.   OVERNIGHT LOWS WILL HOVER AROUND 70 FOR MOST
LOCALS WITH THE EXCEPTION OF HIGHER ELEVATIONS WHERE TEMPS WILL DIP
FARTHER DOWN INTO THE 60S.

.LONG TERM...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS CENTERED ACROSS THE
SOUTHEASTERN U.S. THIS AFTERNOON. THIS FEATURE WILL CONTINUE TO
EXPAND WESTWARD OVER THE NEXT FEW DAYS...AND WILL BE CENTERED ACROSS
CENTRAL TEXAS BY SUNDAY AFTERNOON. EVEN THOUGH THE UPPER RIDGE AXIS
WILL BE EXTENDING ACROSS THE AREA INTO THE WEEKEND...WEAK SHORTWAVES
ROTATING AROUND THE WESTERN PERIPHERY OF THE RIDGE...IN ADDITION TO
A THETA-E RIDGE AND MID LEVEL MOISTURE AXIS EXTENDING ACROSS THE
REGION...WILL SERVE AS A FOCUS FOR ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND. THE BEST CHANCES
SHOULD EXTEND ACROSS THE DAVIS AND GUADALUPE MOUNTAINS AND THE
ADJACENT PLAINS AREAS...AND WILL KEEP 20-30 PCT GRIDDED POPS IN
THESE AREAS FRIDAY AND SATURDAY...WITH ISOLATED POPS DRAWN IN AS FAR
EAST AS THE PERMIAN BASIN AND UPPER TRANS PECOS.

A STRONG SHORTWAVE TROUGH WILL TRANSLATE ACROSS NORTHERN MONTANA AND
NORTH DAKOTA FRIDAY AFTERNOON AND EVENING. THIS WILL SEND A COLD
FRONT SOUTHWARD THROUGH THE CENTRAL PLAINS FRIDAY NIGHT. THE FRONT
SHOULD MAKE IT AS FAR SOUTH AS THE OKLAHOMA AND TEXAS PANHANDLES BY
LATE SATURDAY. NEWEST MODEL DATA RUNS ARE SUGGESTING THAT THIS
FRONTAL BOUNDARY SHOULD REMAIN IN THE VICINITY OF THE SOUTHERN SOUTH
PLAINS OF WEST TEXAS AND EASTERN NEW MEXICO FROM LATE THIS WEEKEND
THROUGH THE EARLY PORTION OF NEXT WEEK. THE FRONTAL BOUNDARY WILL
SERVE AS A FOCUS FOR SCATTERED SHOWER/THUNDERSTORM DEVELOPMENT.
THINK THE BEST CHANCES WILL BE JUST NORTH OF OUR FORECAST AREA...BUT
HAVE KEPT 20-30 PCT POPS GOING ACROSS THE GUADALUPE MOUNTAINS...THE
SOUTHEAST NEW MEXICO PLAINS...AND THE NORTHERN PERMIAN BASIN SUNDAY
THROUGH TUESDAY. THE WEATHER LOOKS TO REMAIN DRY OVER THE SOUTHERN
AND SOUTHWESTERN PARTS OF THE FORECAST AREA DURING THIS TIME
FRAME...AS DRIER MID LEVEL AIR AND THE MID/UPPER RIDGE CENTER MOVE
INTO SOUTHWEST TEXAS EARLY NEXT WEEK. THE UPPER RIDGE AXIS SHOULD
REMAIN CENTERED IN THE VICINITY OF THE WEST CENTRAL TEXAS WEDNESDAY
AND THURSDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST
AREAS BOTH DAYS...AS MID LEVEL MOISTURE INCREASE ON THE WESTERN EDGE
OF THE RIDGE AXIS. OTHERWISE...ONLY MINOR CHANGES WERE MADE TO
TEMPERATURE AND WIND GRIDS. MAX/MIN TEMPS SHOULD BE NEAR NORMAL
THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  94  68  94 /  10  10  10   0
CARLSBAD NM                68  97  69  94 /  20  20  30  20
DRYDEN TX                  71  95  71  94 /  10  10  10   0
FORT STOCKTON TX           70  93  69  94 /  10  20  10  10
GUADALUPE PASS TX          66  92  67  86 /  20  30  30  20
HOBBS NM                   68  97  69  93 /  20  20  30  20
MARFA TX                   61  88  60  87 /  20  20  20  10
MIDLAND INTL AIRPORT TX    71  94  68  94 /  10  10  10  10
ODESSA TX                  71  94  69  95 /  10  10  10  10
WINK TX                    73 100  72 100 /  10  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

75/21
Hazardous weather outlook, Aug 18, 12:53 PM MST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT THU AUG 18 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
253 PM CDT THU AUG 18 2005 /153 PM MDT THU AUG 18 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS WILL CONTINUE THROUGHOUT THE
EVENING HOURS. GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND
LOCALIZED HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

The radar

The Holloman AFB radar (KHDX), 191 km away, was scanning. The volume nearest the first event began at 07:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
August 19, 12:20 AM MST to 3:30 AM MST
Where
Eddy County, Carlsbad
Reported by
LAW ENFORCEMENT
Coordinates
32.417, -104.233

The Eddy County Sheriff's Office reported street flooding throughout Carlsbad.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473815.